Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS Northern Indiana

August 6, 20184 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2018, 9:05 PM EDT for 4 counties in Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 9:05 PM EDT (01:05 UTC)
Expired
Aug 6, 2018, 9:45 PM EDT
In force
40 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, IN, DeKalb County, IN, Noble County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 56 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

303 
WUUS53 KIWX 070105
SVRIWX
INC003-033-113-183-070145-
/O.NEW.KIWX.SV.W.0061.180807T0105Z-180807T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
905 PM EDT MON AUG 6 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northern Allen County in northeastern Indiana...
  Southeastern Noble County in northeastern Indiana...
  Northeastern Whitley County in northeastern Indiana...
  Southern De Kalb County in northeastern Indiana...

* Until 945 PM EDT.

* At 905 PM EDT, a severe thunderstorm was located over Churubusco,
  or near Tri-lakes, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Wayne, Auburn, Garrett, Huntertown, Avilla, Churubusco,
  Woodburn, Grabill, St. Joe, Leo-cedarville, Swan, Concord,
  Newville, Altona, Butler Center, Saint Johns, Merriam, Blue Lake,
  Laotto and Spencerville In Dekalb County.

This includes the following highways...
 Interstate 469 between mile markers 23 and 30.
 Interstate 69 in Indiana between mile markers 309 and 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4110 8481 4113 8544 4134 8545 4141 8480
TIME...MOT...LOC 0105Z 263DEG 35KT 4123 8535 

HAIL...<.75IN
WIND...60MPH
 
$$

GH
1 follow-up statement
194 
WWUS53 KIWX 070137
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
937 PM EDT MON AUG 6 2018

INC003-033-113-183-070147-
/O.EXP.KIWX.SV.W.0061.000000T0000Z-180807T0145Z/
Allen IN-Noble IN-Whitley IN-De Kalb IN-
937 PM EDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALLEN...SOUTHEASTERN
NOBLE...NORTHEASTERN WHITLEY AND SOUTHERN DE KALB COUNTIES WILL
EXPIRE AT 945 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4110 8481 4113 8544 4134 8545 4141 8480
TIME...MOT...LOC 0137Z 263DEG 35KT 4127 8495 

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 7:52 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 6, 7:52 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
752 PM EDT Mon Aug 6 2018

.SYNOPSIS...
Issued at 215 PM EDT Mon Aug 6 2018

Showers and thunderstorms will develop later today into tonight. A
few strong to severe thunderstorms will be possible. Chances for
showers will remain in the forecast into Tuesday and Tuesday
night. Lows tonight will drop to near 70 degrees, with highs on
Tuesday ranging between the upper 70s and mid 80s. Drier and less
humid conditions are expected into Wednesday and Thursday. This
will be followed by periodic chances for showers Friday into next
weekend.

&&

.SHORT TERM...(This Afternoon through Tuesday)
Issued at 215 PM EDT Mon Aug 6 2018

The main focus will remain on convective/severe trends into tonight
and Tuesday.

Convective outflow boundary trailing a Michigan MCV will force a broken
line of convection through far ne IN/sc Lower MI/far nw OH
through 5-6 pm. MLCAPE values now pushing 2000 j/kg with 35 knots
of effective shear may help produce an isolated severe cell in
these areas, though so far activity is primarily outflow dominant
as stronger flow lags the boundary. Mainly dry/humid otherwise
through the late afternoon.

Shot of deeper moisture and mid level vorticity advection with an
approaching mid level jet/shortwave now over IA should allow convection
to blossom near leftover frontal boundary across nw IN/lower MI
btw 23-02z. MLCAPE values likely exceeding 2000 j/kg and some
increase in LLJ (0-3 kt bulk shear magnitudes up to near 30 knots)
with incoming height falls suggest eventual organization.
Development into bands/bowing clusters appears possible given more
unidirectional look to the wind profile (isolated damaging winds
the main threat), though later diurnal timing/marginal deep layer
shear/meager mid level lapse rates suggest an isolated wind threat
at best. There is also a non-zero weak tornado threat with any
surges or storm scale outflow interactions given relatively low
LCL's and increasing low level flow...though lack of backed
surface flow keeps point chances low (SPC 2% risk).

Round of rain/storms is the expected to evolve east through eastern
portions of the forecast area later this evening into the early
overnight. The severe threat should wane with eastward
progression as leading line likely becomes outflow dominate
removed from better mid level flow. Boundary layer will also
cool/decouple limiting the wind threat. Some areas may see an inch
or more of rainfall otherwise given high moisture content and
potential for some backbuilding (small MBE velocities). Brief
urban/advisory level flooding will be the main threat.

Latest CAMs solutions have trended more aggressive with shunting the
composite outflow off to the south later tonight and Tuesday in wake
of this evening's convective complex. Lowered PoPs/QPF as a result
during this periods, though could still see a more widespread area
of rain/thunder impact the local area sometime Tuesday afternoon or
evening as the main mid-upper level trough axis pivots through.
Cooler/mainly cloudy the story otherwise on Tuesday.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM EDT Mon Aug 6 2018

Wednesday and Thursday will feature quieter/less humid wx, though a
stray late day shower cannot be ruled out either day given cyclonic
flow and weak diurnal instability. An upper trough then digs in nw
flow over the Great Lakes region Friday, eventually cutting off over
the lower Lakes/Ohio Valley this weekend as a closed low per last
several models cycles. This process will send a cold front through on
Friday with low pressure lingering in the vicinity over the weekend.
The result will be periodic shower chances and temps generally near
to below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 744 PM EDT Mon Aug 6 2018

Low amplitude upper wave and frontal boundary led to rapid
thunderstorm development this afternoon. Storms have congealed
across NW Indiana and should track eastward providing gusty winds
to northeast Indiana through 05Z. Would expect a period of storms
at KFWA in the 02Z-05Z timeframe with some gusts in excess of 30
knots possible. Effective outflow boundary will shift south of the
terminals for Tuesday, and may need to watch for possible upstream
MCV to initiate more convection across east central Illinois and
portions of central/north central Indiana Tuesday afternoon.
Current thinking is best chances Tuesday afternoon would be south
of KFWA and will keep terminal dry after tonight. A brief period
of cigs below 2k feet is possible late tonight into early Tuesday,
with cigs improving back to VFR levels for Tuesday afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 2:25 PM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
225 PM EDT Mon Aug 6 2018

INZ003>005-012>018-020-022>027-032>034-MIZ077>079-OHZ004-005-015-016-
024-025-071830-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Berrien-Cass MI-St. Joseph MI-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
225 PM EDT Mon Aug 6 2018 /125 PM CDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible late this afternoon and evening.
Damaging straight-line winds and heavy rain are the primary threats.

Heat indices will be in the mid 90s today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ006>009-MIZ080-081-OHZ001-002-071830-
Lagrange-Steuben-Noble-De Kalb-Branch-Hillsdale-Williams-Fulton OH-
225 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and evening.
Damaging straight-line winds and heavy rain are the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-071830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
225 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this evening. Strong to severe storms will
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

In the hours before

Local storm report, Aug 6, 8:15 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
815 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     2 SW SOUTHWEST          41.52N 85.97W
08/06/2018  M58 MPH          ELKHART            IN   TRAINED SPOTTER

            MEDIUM SIZED LIMB DOWN BLOCKING HALF OF SR
            119 AS WELL.

&&

CR
Local storm report, Aug 6, 8:32 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
832 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     OTTOKEE                 41.60N 84.13W
08/06/2018                   FULTON             OH   TRAINED SPOTTER

            LARGE LIMB DOWN.

&&

CR
Local storm report, Aug 6, 8:39 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
839 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     1 W ELIDA               40.79N 84.22W
08/06/2018                   ALLEN              OH   BROADCAST MEDIA

            THREE INCH TREE LIMBS DOWN.

&&

CR
Special weather statement, Aug 6, 8:52 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
852 PM EDT MON AUG 6 2018

INZ007-MIZ081-OHZ001-070130-
Steuben-Hillsdale-Williams-
852 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT STEUBEN...SOUTHWESTERN HILLSDALE
AND NORTHWESTERN WILLIAMS COUNTIES...

At 852 PM EDT, a strong thunderstorm was located over Angola, moving
east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Angola, Montpelier, Fremont, Hamilton, Pioneer, Edon, Holiday City,
Columbia, West Jefferson, Ray, Ashley, Ransom, Hudson, Camden,
Orland, Montgomery, Clear Lake, York, Flint and Alvarado.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 341 and 357.
 Interstate 80 in Indiana between mile markers 137 and 156.
 Interstate 80 in Ohio between mile markers 0 and 16.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4181 8454 4154 8447 4153 8513 4175 8517
      4176 8505 4176 8483 4178 8482
TIME...MOT...LOC 0052Z 263DEG 35KT 4162 8505

GH
Special weather statement, Aug 6, 8:57 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
857 PM EDT MON AUG 6 2018

INZ008-009-017-018-070130-
Noble-Whitley-Allen-De Kalb-
857 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEN...SOUTHERN
NOBLE...NORTHEASTERN WHITLEY AND SOUTHWESTERN DE KALB COUNTIES...

At 857 PM EDT, a strong thunderstorm was located over Tri-lakes,
moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fort Wayne, Auburn, Columbia City, Garrett, Tri-lakes, Huntertown,
Avilla, Churubusco, Leo-cedarville, Swan, Etna, Altona, Butler
Center, Saint Johns, Lorane, Merriam, Blue Lake, Big Lake, Laotto and
Lake Everett.

This includes the following highways...
 Interstate 469 between mile markers 29 and 30.
 Interstate 69 in Indiana between mile markers 315 and 329.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4113 8556 4131 8558 4139 8508 4116 8502
TIME...MOT...LOC 0057Z 263DEG 35KT 4124 8547

GH
Local storm report, Aug 6, 9:02 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
902 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     1 S COLON               41.94N 85.33W
08/06/2018                   ST. JOSEPH         MI   PUBLIC

            TWO LARGE TREES TIPPED OVER. TIME ESTIMATED
            BY RADAR.

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:06 PM EDTSpecial Weather StatementIWXCass, White39 min
Aug 6, 8:13 PM EDTAreal Flood AdvisoryIWXElkhart, Saint Joseph3 hr
Aug 6, 8:52 PM EDTSpecial Weather StatementIWXSteuben38 min
Aug 6, 8:57 PM EDTSpecial Weather StatementIWXWhitley33 min
Aug 6, 9:40 PM EDTAreal Flood AdvisoryIWXSteuben3 hr
Aug 6, 9:53 PM EDTFlash Flood WarningIWXWhite2 hr
Aug 6, 11:47 PM EDTSpecial Weather StatementIWXJay43 min
Aug 7, 3:54 PM EDTAreal Flood AdvisoryIWXLaPorte, Saint Joseph3 hr
Aug 7, 4:39 PM EDTSpecial Weather StatementIWXElkhart36 min
Aug 7, 4:50 PM EDTSpecial Weather StatementIWXSteuben40 min
Aug 7, 4:52 PM EDTTornado WarningIWXSteuben38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.